American Journal of Numerical Analysis
ISSN (Print): 2372-2118 ISSN (Online): 2372-2126 Website: Editor-in-chief: Emanuele Galligani
Open Access
Journal Browser
American Journal of Numerical Analysis. 2015, 3(1), 1-7
DOI: 10.12691/ajna-3-1-1
Open AccessArticle

Initial Value Approach for a Class of Singular Perturbation Problems

P. Padmaja1 and Y.N. Reddy1,

1Department of Mathematics National Institute of Technology WARANGAL-506004, INDIA

Pub. Date: January 07, 2015

Cite this paper:
P. Padmaja and Y.N. Reddy. Initial Value Approach for a Class of Singular Perturbation Problems. American Journal of Numerical Analysis. 2015; 3(1):1-7. doi: 10.12691/ajna-3-1-1


In this paper, we present an initial value approach for a class of singularly perturbed two point boundary value problems with a boundary layer at one end point. The idea is to replace the original two point boundary value problem by set of suitable initial value problems. This replacement is significant from the computational point of view. This method does not depend on asymptotic expansions. Several linear and non-linear singular perturbation problems have been solved and the numerical results are presented to support the theory.

singular perturbations boundary value problems boundary layer initial value approach

Creative CommonsThis work is licensed under a Creative Commons Attribution 4.0 International License. To view a copy of this license, visit


[1]  Bellman, R.: Perturbation Techniques in Mathematics, Physics and Engineering, Holt, Rinehart, , 1964.
[2]  Bender, C. M. and Orszag, S. A.: Advanced Mathematical Methods for Scientists and Engineers, McGraw-Hill, New York, 1978.
[3]  Doolan, E. P., Miller, J. J. H. and Schilders, W. H. A.: Uniform Numerical Methods for problems with Initial and Boundary Layers, Boole Press, Dublin, 1980.
[4]  El’sgol’ts L. E. and Norkin, S. B.: Introduction to the Theory and Applications of Differential Equations with Deviating Arguments, Academic Press, New York, 1973.
[5]  Kevorkian, J. and Cole, J.D.: Perturbation Methods in Applied Mathematics, Springer- Verlag, New York, 1981.
[6]  Miller, J.J.H., O’Riordan, E. and Shishkin, G.I.: Fitted Numerical Methods Singular Perturbation Problems, World Scientific, River Edge, NJ, 1996.
[7]  Nayfeh, A. H.: Perturbation Methods, Wiley, New York, 1979.
[8]  Nayfeh, A. H.: Introduction to Perturbation Techniques, Wiley, New York, 1981.
[9]  Nayfeh, A. H: Problems in Perturbation, Wiley, New York, 1985.
[10]  O’Malley, R. E.: Introduction to Singular Perturbations, Academic Press, New York, 1974.
[11]  Pearson, C.E.: On a differential equation of boundary layer type, J. Math Phy, 47, 1968, pp 134-154.
[12]  Smith, D. R.: Singular Perturbation Theory-An Introduction with applications, Cambridge University Press, Cambridge, 1985.